Help

I'm a 68 yr old who has never had a uncontrollable weight problem however I have a chronic back problem and the last three years have had to have prednisone for polymyalgia rheumatica, found I needed bilateral hip replacements( had) and developed a heart condition - my mobility has been very limited( though I can now walk increasing( but up to a mile and a half) on crutches. Swimming is out currently. I have cut out chocolate and the minimal alcohol I drank and am trying to eat soup and fruit for lunch. It seems almost impossible to loose weight- anyone got any ideas?

Skip

Featured Content

Join the NHS Weight Loss Plan

Join over 40,000 others on our 12-week diet and exercise plan. Keep motivated to develop healthier eating habits & get more active.

Get Started!

Featured by HealthUnlocked

8 Replies

oldestnewest
  • Morning Hippity

    Welcome to the weight loss forum.

    Take a look at the Welcome Newbie post in the Pinned post section on the right hand side or at the bottom if your on a mobile. Have a look at the nhs 12 week plan, many members have had success following this plan. Use the BMI checker to work out your daily calorie allowance.

    Below the Pinned posts are the Topics where members share a range of weight related subjects.

    Take your measurements at the start along with a photo so you can see the changes on the days when the scales don't move.

    We have daily weigh-ins so why not come along and join us. You can find them on the Home page in Events on the right hand side. Just click on the weigh-in and state your starting weight and any loss/gain or maintain for the week.

    To get the best out of the forum be active, share experience, tips and ideas. Read through some of the posts, they are very motivating.

    Have a good first week.

    Rose

  • Hi and welcome, Hippity :)

    Prednisolone is a steroid, which are generally known to cause increased appetite, weight gain and fluid retention, which probably accounts a lot for your weight problems now and coupled with decreased mobility, is a double whammy! Poor you!

    My advice would be to check your calorie allowance using the NHS BMI calculator and then check your portion sizes. It may be that your increased hunger, has led you to imperceptibly increase the amount that you're eating.

    Don't forget that fruit contains a lot of sugar, so limit yourself to a couple of portions per day and increase your portions of vegetables instead, especially leafy greens.

    Swap simple carbs for complex carbs and reduce the overall amount that you eat.

    Explore the possibility of alternative exercise that you would be able to do, within your physical limitations.

    I hope this helps. All the best! :)

  • Thanks but the depressing thing is that's just what I've done- I guess I weigh less after the morning frusimide -

  • Have you asked your GP for advice?

  • Yes and I am doing what he said anyway- ie being careful complex carbs-

  • Have you thought about something like the blood sugar diet, which may be something that could kick start the weight loss for you?

  • Yes but you go sats cutting calories so drastically whilst on steroids is not an option- perhaps I just have to be patient

  • Hi Hippity I've replied on your other message. I've been on steroids on and off or years. I have the experience, the moon face, the weight gain and how to combat it.

    Really though don't try any rediculous calorie counting as suggested already. You've got enough going on to cope with and being overweight is not because you are eating too many calories! In fact any reduction from normal will hinder your progress to get well again. Your body needs the nutrition and the steroids are designed to help your body take them in.

    You need a wide variety of vitamins from fruit and vegetables as you know so don't cut them down.

    Deal with the hunger pangs by eating little and often on snacks such as carrot sticks, avocado etc. It regulates blood sugar to stay steady all day and reduces the need for you to have big plates of food later which could be filled more if you were really hungry.

    I've mentioned gentle walks and yoga in my other reply. But rest, get well.

    But please don't diet whilst on steroids it really goes against your health. You need strength and energy to recover.

    Big hugs xxx

You may also like...